Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 70, NWS Duluth, MN

September 25, 2021

NWS Duluth, MN issued this small craft advisory at Sep 25, 2021, 2:56 AM CDT. It took effect at Sep 25, 2021, 4:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2021, 2:56 AM CDT (07:56 UTC)
In effect from
Sep 25, 2021, 4:00 AM CDT
Expired
Sep 25, 2021, 9:51 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

174 
WHUS73 KDLH 250756
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
256 AM CDT Sat Sep 25 2021

LSZ140-141-251600-
/O.NEW.KDLH.SC.Y.0070.210925T0900Z-210925T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
256 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Westerly wind gusts to 25 knots.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-143-251600-
/O.EXB.KDLH.SC.Y.0068.210925T0900Z-210925T1600Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
256 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Westerly wind gusts to 25 knots.

* WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay 
  Harbor to Two Harbors MN.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ144>147-252000-
/O.CON.KDLH.SC.Y.0068.210925T0900Z-210926T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
256 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  1 to 3 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-252000-
/O.CON.KDLH.SC.Y.0068.000000T0000Z-210926T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
256 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
895 
WHUS73 KDLH 251451
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
951 AM CDT Sat Sep 25 2021

LSZ142-143-251600-
/O.CAN.KDLH.SC.Y.0068.000000T0000Z-210925T1600Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
951 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased along the North Shore this morning to below
Small Craft Advisory criteria. Thus, the advisory has been
cancelled.

$$

LSZ140-141-251600-
/O.CAN.KDLH.SC.Y.0070.000000T0000Z-210925T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
951 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased along the North Shore this morning to below
Small Craft Advisory criteria. Thus, the advisory has been
cancelled.

$$

LSZ144>147-260000-
/O.CON.KDLH.SC.Y.0068.000000T0000Z-210926T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
951 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 2
  to 4 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-260000-
/O.CON.KDLH.SC.Y.0068.000000T0000Z-210926T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
951 AM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 3
  to 5 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 25, 12:52 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 25, 12:52 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1252 AM CDT Sat Sep 25 2021

.DISCUSSION...(This evening through Thursday)
Issued at 404 PM CDT Fri Sep 24 2021

Summary: Lingering rain this afternoon with clearing overnight.
Spotty sprinkles on Saturday, otherwise partly cloudy. Dry and
warm weather is expected Sunday and early to mid-week next week
with rain chances returning as early as Wednesday night.

A potent cold front is passing through the region this afternoon,
bringing a 2 to 3 hour period of moderate rain to northwest
Wisconsin and the Arrowhead of Minnesota. Thunder is not likely with
very low instability in place. Behind the front, a very brief
period of low-level diurnally driven cumulus is evident on visible
satellite, but this is quickly replaced by clear skies as a drier
air mass moves in.

An upper level trough will continue to cycle through the region
tonight, with clouds increasing overnight as an area of mid-level
moisture moves in. There is a brief window for some isolated frost
tonight, mainly in low-lying areas of northwest Wisconsin where
clouds will be slow to filter back in later tonight. However,
despite winds largely decoupling after sunset, a tight enough
pressure gradient may keep winds from becoming completely calm
tonight and should prevent frost formation for most areas.

Cooler weather is expected Saturday with a mix of clouds and sun.
A broad upper ridge to the west will slowly start to influence our
weather, but weak waves of cyclonic vorticity passing through will
bring a chance for a few sprinkles or very light rain showers
mainly to the Arrowhead and parts of northwest Wisconsin on
Saturday. Highs in the upper 50s are expected in the Arrowhead
with 60s elsewhere.

Warm air advection is likely going into Sunday with a warm air
mass in place Monday through Wednesday due to a broad upper level
ridge moving east across the midwest. This will result in high
temperatures in the 70s with some low 80s not out of the question
Tuesday and Wednesday. South to southeasterly winds may result in
relatively cooler temperatures along the North Shore. Rain is not
expected Monday through Wednesday next week.

A more active pattern with rain and perhaps thunder chances may
arrive as early as Wednesday night into Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1251 AM CDT Sat Sep 25 2021

Winds have diminished behind a cold front this evening with a
cooler and drier airmass moving into the area. Lingering moisture
has led to fog development at KHYR, but this fog is expected to
diminish as higher clouds moves in overhead and the drier air
moves in at the surface. Winds are expected to increase out of the
west again tomorrow, especially in the afternoon with gusts in
the 15 to 20 knot range. VFR mid and high clouds are expected over
the area during the daytime, with a few rain showers over the
Borderlands, but are not currently expected near the terminals.
Strong westerly winds develop aloft over parts of the area after
sunset as the surface winds weaken once again, causing LLWS to
develop for KBRD, KDLH and KHYR after 02z through the end of the
TAF period.

&&

.MARINE...
Issued at 404 PM CDT Fri Sep 24 2021

Gusty northwest winds will be possible for portions of the North
Shore for the next couple hours or so, especially northeast of
Taconite harbor. Winds will weaken late this afternoon and evening
after a cold front has passed through. Wind gusts up to 30 knots
will be possible at times. Small Craft Advisories are in effect. Rain
is likely for the next few hours northeast of Silver Bay along
the North Shore and east of Port Wing along the South Shore. A
brief lull in gusty winds is likely this evening, but gusty winds
are expected to redevelop later tonight and into Saturday as winds
become westerly. Expect gusts from 20 to 25 knots, especially
along the Bayfield Peninsula and Apostle Islands. In addition,
wave heights will increase to 2 to 5 feet, especially in the
Apostle Islands, on Saturday. A Small Craft Advisory is in effect
for the Apostle Islands tonight through Saturday, and along the
Bayfield Peninsula and Twin Ports late tonight and through the day
Saturday. Small Craft Advisories may be needed for portions of the
North Shore as well. Wind speeds will decrease Saturday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  42  61  45  68 /  10  10   0   0
INL  41  60  44  69 /  20  10  10   0
BRD  40  65  46  75 /   0   0   0   0
HYR  35  61  41  72 /  20  10   0   0
ASX  39  63  44  71 /  10  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 AM early this morning to 7 PM CDT
     this evening for LSZ144>147.

     Small Craft Advisory until 7 PM CDT this evening for LSZ150.

&&

DISCUSSION...JDS
AVIATION...LE
MARINE...JDS
Hazardous weather outlook, Sep 24, 12:13 PM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1213 PM CDT Fri Sep 24 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1213 PM CDT Fri Sep 24 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight. Rainfall amounts from spotters and the public are
encouraged.

LSZ121-140>148-150-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1213 PM CDT Fri Sep 24 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northwest winds on Lake Superior will create hazardous
conditions for small craft through tonight. A small craft
advisory is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions are expected to remain hazardous to small craft
through Saturday morning and decrease throughout Saturday
evening.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.